Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 162, NWS La Crosse, WI

September 1, 1997Adams County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 1, 1997, 9:58 PM CDT for Adams County, Wisconsin. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 1, 1997, 9:58 PM CDT (02:58 UTC)
Expired
Sep 1, 1997, 10:45 PM CDT
In force
47 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Adams County, WI

The radar

The La Crosse radar (KARX), 115 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 10:01 PM CDTThunderstorm Wind 52Arkdale, WI
Sep 1, 10:10 PM CDTThunderstorm Wind 52Big Flats, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1997-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 536 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1997-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
536 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
966 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 020259 RRA
SVRLSE
WIC001-020345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
958 PM CDT MON SEP 1 1997

* SEVERE THUNDERSTORM WARNING FOR
    NORTHERN ADAMS COUNTY - CENTRAL WISCONSIN

* UNTIL 1045 PM CDT
 
* SOME LOCATIONS AFFECTED
    ROME
    BIG FLATS
    MONROE CENTER

* AT 955 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 17 MILES SOUTHWEST OF WISCONSIN RAPIDS OR
  NEAR MONROE CENTER. THE STORM WAS MOVING EAST AT 30 MPH.

* THE STORM WILL BE NEAR BIG FLATS AND ROME BETWEEN 1000 AND 1015
  PM.

THIS STORM WILL CONTAIN LARGE HAIL AND DAMAGING WIND. DO NOT GO
OUTDOORS.



NELSON/RACY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 1:32 PM CDT, 8 hours 26 minutes earlier.

Area forecast discussion, Sep 1, 1:32 PM CDT, 8 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
130 PM CDT MON SEP 1 1997

TONIGHT/S PRIMARY CONCERN...RAIN CHANCES ASSOCIATED WITH COLD FRONT.

AS OF 18Z...SURFACE COLD FRONT EXTENDED ACROSS MN FROM ARROWHEAD TO
SOUTHWEST PART OF STATE AND INTO LOW PRESSURE OVER NORTHWEST NEBRASKA.
THUNDERSTORMS OCCURRING IN VICINITY OF FRONT NEAR DULUTH AREA AND ALSO
OVER SOUTHEAST SD WHERE MOISTURE CONVERGENCE MAXIMIZED. OTHERWISE...
OUR FORECAST AREA QUITE WARM AND HUMID WITH DEWPOINTS FROM UPPER 60S TO
MID 70S AND TEMPERATURES IN THE UPPER 70S TO LOWER 80S.

12Z ETA AND NGM DIFFERED ON SPEED OF FRONT WITH ETA LOOKING TOO FAST.
PREVIOUS 00Z MODELS INDICATED FRONT WOULD STRETCH FROM IL/WI BORDER AREA
INTO SOUTHEAST IA BY 12Z TUESDAY AND THIS STILL LOOKED REASONABLE. MODEL
QPF HAS BEEN CONSISTENT IN SHOWING 1/4 TO 3/4 INCH RAINFALL AMOUNTS
OVERNIGHT AS 1000-500 MB THICKNESS COLLAPSES WITH ONSET OF MUCH COOLER
AIR ASSOCIATED WITH FRONT.

IMPACT ON FORECAST...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO
OCCUR ALONG COLD FRONT AS IT SAGS SOUTHWARD. RAINFALL OF 1/4 TO 3/4
INCH ANTICIPATED TONIGHT WITH LOCALLY HEAVIER AMOUNTS IN
THUNDERSTORMS. COORDINATED WITH GREEN BAY WEATHER SERVICE OFFICE.

THOMPSON

In the hours before

Special weather statement, Sep 1, 6:31 PM CDT, 3 hours 27 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-021200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
631 PM CDT MON SEP 1 1997

...THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS EVENING...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND WESTERN WISCONSIN. THE PRIMARY THREAT
WILL BE LARGE HAIL AND DAMAGING WINDS THIS EVENING.

A COLD FRONT FROM NORTHWEST WISCONSIN INTO CENTRAL MINNESOTA WILL MOVE
THROUGH THE AREA THIS EVENING INTO THE EARLY MORNING HOURS OF TUESDAY.
ACCOMPANYING THE FRONT WILL BE A BROKEN LINE OF THUNDERSTORMS.  THE AIR
IS QUITE UNSTABLE SO AN ISOLATED SEVERE THUNDERSTORM IS
POSSIBLE...MAINLY THIS EVENING.  WIND FIELDS ARE SUCH THAT A WIDESPREAD
SEVERE WEATHER EVENT IS NOT LIKELY.

HEAVY RAINS MAY ALSO CAUSE LOCALIZED FLOODING...ESPECIALLY WHERE
THUNDERSTORMS REPEATEDLY MOVE OVER THE SAME AREA.

SPOTTER GROUPS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION THIS EVENING.

RACY
Special weather statement, Sep 1, 6:32 PM CDT, 3 hours 26 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-021200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
631 PM CDT MON SEP 1 1997

...THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS EVENING...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND WESTERN WISCONSIN. THE PRIMARY THREAT
WILL BE LARGE HAIL AND DAMAGING WINDS THIS EVENING.

A COLD FRONT FROM NORTHWEST WISCONSIN INTO CENTRAL MINNESOTA WILL MOVE
THROUGH THE AREA THIS EVENING INTO THE EARLY MORNING HOURS OF TUESDAY.
ACCOMPANYING THE FRONT WILL BE A BROKEN LINE OF THUNDERSTORMS.  THE AIR
IS QUITE UNSTABLE SO AN ISOLATED SEVERE THUNDERSTORM IS
POSSIBLE...MAINLY THIS EVENING.  WIND FIELDS ARE SUCH THAT A WIDESPREAD
SEVERE WEATHER EVENT IS NOT LIKELY.

HEAVY RAINS MAY ALSO CAUSE LOCALIZED FLOODING...ESPECIALLY WHERE
THUNDERSTORMS REPEATEDLY MOVE OVER THE SAME AREA.

SPOTTER GROUPS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION THIS EVENING.

RACY
Special weather statement, Sep 1, 7:05 PM CDT, 2 hours 53 minutes before
WIZ032-020110-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
705 PM CDT MON SEP 1 1997

...STRONG THUNDERSTORMS WILL GRAZE NORTHERN PARTS OF BUFFALO COUNTY
THIS EVENING...

AT 705 PM...DOPPLER RADAR SHOWED A STRONG THUNDERSTORM NEAR DURAND
OR ABOUT 30 MILES SOUTHWEST OF EAU CLAIRE.  THE STORM WAS TRACKING
SOUTHEAST AT 20 MPH.

THE STORM WILL IMPACT AREAS AROUND MAXVILLE AND MONDOVI FROM 715 TO
745 AND HAS THE POSSIBILITY OF HALF INCH HAIL AND WIND GUSTS TO 50
MPH.

IF THREATENING WEATHER APPROACHES...SEEK INSIDE SHELTER.  LISTEN TO
YOUR FAVORITE WEATHER SOURCE FOR POSSIBLE WARNINGS.

RACY
Special weather statement, Sep 1, 7:07 PM CDT, 2 hours 51 minutes before
WIZ032-020110-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
705 PM CDT MON SEP 1 1997

...STRONG THUNDERSTORMS WILL GRAZE NORTHERN PARTS OF BUFFALO COUNTY
THIS EVENING...

AT 705 PM...DOPPLER RADAR SHOWED A STRONG THUNDERSTORM NEAR DURAND
OR ABOUT 30 MILES SOUTHWEST OF EAU CLAIRE.  THE STORM WAS TRACKING
SOUTHEAST AT 20 MPH.

THE STORM WILL IMPACT AREAS AROUND MAXVILLE AND MONDOVI FROM 715 TO
745 AND HAS THE POSSIBILITY OF HALF INCH HAIL AND WIND GUSTS TO 50
MPH.

IF THREATENING WEATHER APPROACHES...SEEK INSIDE SHELTER.  LISTEN TO
YOUR FAVORITE WEATHER SOURCE FOR POSSIBLE WARNINGS.

RACY
Special weather statement, Sep 1, 9:54 PM CDT, 4 minutes before
IAZ010-011-MNZ088-095-096-WIZ041>044-053>055-020400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
954 PM CDT MON SEP 1 1997

...A LINE OF STRONG THUNDERSTORMS CONTINUED TO MOVE SOUTH THROUGH
THE AREA...

AT 950 PM...DOPPLER RADAR SHOWED A LINE OF STRONG THUNDERSTORMS
EXTENDING FROM JUST SOUTH OF WISCONSIN RAPIDS TO 10 MILES SOUTH OF
LA CROSSE...THEN BACK TO JUST SOUTH OF WINONA TO AUSTIN. THE
THUNDERSTORMS WERE SLIPPING SOUTH AND EAST AT 20 MPH.

THE STORMS WILL MOVE THROUGH
ADAMS-FRIENDSHIP AND VIROQUA WISCONSIN AND PRESTON/SPRING
VALLEY MINNESOTA BY 1015 PM. RICHLAND CENTER...MT. STERLING
WISCONSIN AND WAUKON/DECORAH IOWA MAY BE IMPACTED CLOSER TO 11PM.

AS THE STORMS APPROACH...WINDS WILL GUST TO 50 MPH FOLLOWED QUICKLY
BY BLINDING RAINS. SOME SMALL HAIL MAY ALSO ACCOMPANY THE STORMS.

AS THE STORMS WENT THROUGH WINONA MINNESOTA...NEARLY TWO INCHES OF
RAIN FELL IN A HALF-HOUR WITH MANY STREETS REPORTEDLY FLOODED.

DUE TO THE INTENSITY OF THE RAIN...ANY STREET MAY BE FLOODED SO
WATCH FOR STANDING WATER IF YOU ARE TRAVELLING.

RACY
Special weather statement, Sep 1, 9:56 PM CDT, 2 minutes before
IAZ010-011-MNZ088-095-096-WIZ041>044-053>055-020400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
954 PM CDT MON SEP 1 1997

...A LINE OF STRONG THUNDERSTORMS CONTINUED TO MOVE SOUTH THROUGH
THE AREA...

AT 950 PM...DOPPLER RADAR SHOWED A LINE OF STRONG THUNDERSTORMS
EXTENDING FROM JUST SOUTH OF WISCONSIN RAPIDS TO 10 MILES SOUTH OF
LA CROSSE...THEN BACK TO JUST SOUTH OF WINONA TO AUSTIN. THE
THUNDERSTORMS WERE SLIPPING SOUTH AND EAST AT 20 MPH.

THE STORMS WILL MOVE THROUGH
ADAMS-FRIENDSHIP AND VIROQUA WISCONSIN AND PRESTON/SPRING
VALLEY MINNESOTA BY 1015 PM. RICHLAND CENTER...MT. STERLING
WISCONSIN AND WAUKON/DECORAH IOWA MAY BE IMPACTED CLOSER TO 11PM.

AS THE STORMS APPROACH...WINDS WILL GUST TO 50 MPH FOLLOWED QUICKLY
BY BLINDING RAINS. SOME SMALL HAIL MAY ALSO ACCOMPANY THE STORMS.

AS THE STORMS WENT THROUGH WINONA MINNESOTA...NEARLY TWO INCHES OF
RAIN FELL IN A HALF-HOUR WITH MANY STREETS REPORTEDLY FLOODED.

DUE TO THE INTENSITY OF THE RAIN...ANY STREET MAY BE FLOODED SO
WATCH FOR STANDING WATER IF YOU ARE TRAVELLING.

RACY

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 7:45 PM CDTSevere Thunderstorm WarningARXBuffalo50 min
Sep 1, 7:57 PM CDTSevere Thunderstorm WarningARXJackson, Trempealeau63 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.